Valproic Acid-Induced Gait Disturbance and Cognitive Impairment that was Reversible

Persistent Link:
http://hdl.handle.net/10150/281175
Title:
Valproic Acid-Induced Gait Disturbance and Cognitive Impairment that was Reversible
Author:
Evans, Matt
Affiliation:
The University of Arizona College of Medicine - Phoenix
Issue Date:
Mar-2013
Rights:
Copyright © is held by the author. Digital access to this material is made possible by the College of Medicine - Phoenix, University of Arizona. Further transmission, reproduction or presentation (such as public display or performance) of protected items is prohibited except with permission of the author.
Collection Information:
This item is part of the College of Medicine - Phoenix Scholarly Projects 2013 collection. For more information, contact the Phoenix Biomedical Campus Library at pbc-library@email.arizona.edu.
Publisher:
The University of Arizona.
Abstract:
Clinicians should be aware that treating patients with Valproic Acid (VPA) can cause cognitive and neurological decline in a small percentage of patients. A 67-year-old female with urinary incontinence, who had taken VPA without major complaints for 15 years to control her seizures, presented with abnormal gait and cognitive impairment that was significantly impacting her day-to-day level of functioning. Initially normal pressure hydrocephalus was suspected, but large volume LP did not show significant improvements in gait or cognition. Discontinuation of VPA reversed her symptoms over the next two months. The hypothesis of this project was that clinical judgment combined with objective criteria could be used to support the argument that this patient’s symptoms were likely an adverse drug reaction to VPA. The Naranjo adverse drug reaction scale was used as an objective measure and indicated that this patient’s likelihood of an adverse drug reaction to VPA was “probable”. Imaging findings consistent with the literature demonstrated reversible cortical pseudoatrophy and enlargement of the lateral ventricles, although changes in ventricular size did not reach statistical significance by two-tailed t-test. This case exemplifies the adverse effects of VPA, which can cause reversible neurological symptoms even in long-term treated patients and can present as parkinsonism or other dementia syndromes such as normal pressure hydrocephalus.
MeSH Subjects:
Valproic Acid; Gait Disorders, Neurologic; Cognition Disorders
Description:
A Thesis submitted to The University of Arizona College of Medicine - Phoenix in partial fulfillment of the requirements for the Degree of Doctor of Medicine.
Mentor:
Yaari, Roy, MD

Full metadata record

DC FieldValue Language
dc.language.isoen_USen_US
dc.titleValproic Acid-Induced Gait Disturbance and Cognitive Impairment that was Reversibleen_US
dc.contributor.authorEvans, Matten_US
dc.contributor.departmentThe University of Arizona College of Medicine - Phoenixen_US
dc.date.issued2013-03-
dc.rightsCopyright © is held by the author. Digital access to this material is made possible by the College of Medicine - Phoenix, University of Arizona. Further transmission, reproduction or presentation (such as public display or performance) of protected items is prohibited except with permission of the author.en_US
dc.description.collectioninformationThis item is part of the College of Medicine - Phoenix Scholarly Projects 2013 collection. For more information, contact the Phoenix Biomedical Campus Library at pbc-library@email.arizona.edu.en_US
dc.publisherThe University of Arizona.en_US
dc.description.abstractClinicians should be aware that treating patients with Valproic Acid (VPA) can cause cognitive and neurological decline in a small percentage of patients. A 67-year-old female with urinary incontinence, who had taken VPA without major complaints for 15 years to control her seizures, presented with abnormal gait and cognitive impairment that was significantly impacting her day-to-day level of functioning. Initially normal pressure hydrocephalus was suspected, but large volume LP did not show significant improvements in gait or cognition. Discontinuation of VPA reversed her symptoms over the next two months. The hypothesis of this project was that clinical judgment combined with objective criteria could be used to support the argument that this patient’s symptoms were likely an adverse drug reaction to VPA. The Naranjo adverse drug reaction scale was used as an objective measure and indicated that this patient’s likelihood of an adverse drug reaction to VPA was “probable”. Imaging findings consistent with the literature demonstrated reversible cortical pseudoatrophy and enlargement of the lateral ventricles, although changes in ventricular size did not reach statistical significance by two-tailed t-test. This case exemplifies the adverse effects of VPA, which can cause reversible neurological symptoms even in long-term treated patients and can present as parkinsonism or other dementia syndromes such as normal pressure hydrocephalus.en_US
dc.typeThesisen_US
dc.subject.meshValproic Aciden_US
dc.subject.meshGait Disorders, Neurologicen_US
dc.subject.meshCognition Disordersen_US
dc.descriptionA Thesis submitted to The University of Arizona College of Medicine - Phoenix in partial fulfillment of the requirements for the Degree of Doctor of Medicine.en_US
dc.contributor.mentorYaari, Roy, MDen_US
All Items in UA Campus Repository are protected by copyright, with all rights reserved, unless otherwise indicated.